It's good that you reached out for help.
You said: "I'm bipolar and have been on lithium for the last 7 months. I love exercising, Cycling, swimming etc but have found that I get muscle weakness whilst doing intense sport. This really worries me, I drink a lot of water but possibly not enough, cant seem to find a formula that prevents it from happening. Just wondering does this happen to anyone else or does anyone have any suggestions as to how to counteract it please?"
As bipolar myself, I take Lithium, 600mg at night. I also take an anti-depressant (Mirtazapine) for it takes both to balance the mania (Lilthium) and the depression (Mirtazapine). A lot of times psychiatrists only treat the depression for that's all they see, but don't ask if the patient has any signs of mania (trouble sleeping, racing mind) so the patient is often miss-diagnosed and miss-medicated. I was, for about
15 years. So I'm wondering, do you also take an anti-depressant?
In a way, I guess I could say I've never really noticed that the Lithium gave me muscle weakness. But I also don't recognize a lot of side affects, I just think that's the way I am, and I'm often wrong, it's sometimes the side affects of a medicine.
But looking at the possible side affects of Lithium on drugs.com, it says, "•a light-headed feeling, like you might pass out;
•weakness, dizziness or spinning sensation; problems with balance or muscle movement; •dizziness, drowsiness; trouble walking."
So, it would make sense that Lithium could very well slow down somebody playing sports. And I know I'm affected physically by Lithium, I wouldn't think on Lithium I could run as fast as I used to, could play tennis as fast. I just wouldn't expect that.
But as they say with a lot of medicines, the benefits often outweigh the negative side affects. So, while I wouldn't be playing tennis as fast, I certainly wouldn't want to be manic again. If you are of a younger age, this would be more of a concern than for a senior citizen, which I am. What I learned was, life on medicine is not perfect, but life without needed medicine can be much worse.
You said, "This really worries me" (perhaps being slowed by Lithium). I know when I was younger, I was devastated by a certain negative side affect of not only 1 medicine I was taking for mania on a secondary health condition I had, but that ALL medicines caused problems for that secondary health condition. Again, I was devastated. I thought medicines were supposed to make you better, to learn that all medicines made this secondary health condition worse was really, really upsetting.
I just had to accept it. It wasn't easy. Mania's not easy, either.
Post Edited (Tim Tam) : 5/19/2019 6:08:03 PM (GMT-6)